Illinois, 2019

Heavy Snow and Winter Weather in Illinois, December 15 to 17, 2019

December 15 to 17, 2019 · NWS ILX · 12 events in 12 counties and zones

A stationary frontal boundary extending from southern Kentucky to northern Texas served as the focusing mechanism for an overrunning snow event across portions of central and southeast Illinois from the afternoon of December 15th through the evening of December 16th. Several waves of low pressure tracked along the boundary, bringing periods of wintry precipitation to the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending from southern Kentucky to northern Texas served as the focusing mechanism for an overrunning snow event across portions of central and southeast Illinois from the afternoon of December 15th through the evening of December 16th. Several waves of low pressure tracked along the boundary, bringing periods of wintry precipitation to the area. Snow spread into central Illinois from southwest to northeast during the afternoon of December 15th, then continued through the evening before tapering off and temporarily coming to an end by the early morning of December 16th. As another wave moved along the front, a second round of snow developed during the afternoon of the 16th...eventually ending as a period of light freezing rain. Storm total snow accumulations were greatest just north of the I-70 corridor, where amounts of 6 to 9 inches were common from Shelbyville northeastward to Mattoon. Snowfall decreased further north, with 2 to 3 inches occurring along the I-74 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 15, 11:41 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 15, 11:41 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1141 AM CST Sun Dec 15 2019

.SYNOPSIS...
Issued at 1010 AM CST Sun Dec 15 2019

Snow is expected to spread east from east central Missouri this
afternoon into portions of central Illinois. The snow will spread
over all of central Illinois this evening and overnight. A mixture
with freezing rain will be possible in the southern sections,
mainly along and south of Interstate 70. After sometime of a lull
in the precipitaton on Monday, another episode of snow will move
into the region Monday evening and overnight, ending on Tuesday.

&&

.UPDATE...
Issued at 1010 AM CST Sun Dec 15 2019

Upper air morning analysis combined with moisture channel
satellite imagery shows jet axis of 170+ knots over the midwest
from southeast CO over northern MO into IL. Shortwave over central
NE to KS slowly evolving to the east, with the main upper trof
axis back into the southern rockies. Morning 850mb displays
significant low level southerly winds over AR into southern MO,
causing good isentropic lift of moisture into the frontal zone.
Expect area to continue to shift to the east and snow development
to spread into region this afternoon. SPC mesoanalysis has good
850-750mb EPV over southern MO so banded heavier areas of pcpn
will also be possible. 12z nam model just came in shows very
little change from previous run with the main expected snow
development to push from east central MO into south central IL in
afternoon. .

&&

.SHORT TERM...(Today through Monday night)
ISSUED AT 402 AM CST Sun Dec 15 2019

Skies cleared out overnight, allowing temperatures to rapidly drop
early this morning. Low temps needed touched to account for the
lower values that were around the region at 07z. Otherwise, the
big story for the forecast period is the storm system that will
arrive today, bringing significant measurable snowfall to the
region.

A Low pressure system is developing in the Rockies this morning,
lifting moisture northward from the Gulf of Mexico. This will
continue to usher moisture to the region throughout today, and
with the warm front lingering across southern Illinois, expecting
wet weather to overspread the Midwest. Model agreement exists
between all the synoptic and meso-scale models on arrival time of
the system this afternoon into southwestern Illinois. This will
then spread a thin band of snowfall across the state to the east.
This is where the setup of significant snowfall is expected
today, between the I-72 and I-70 corridors. Forecasting techniques
call for 5 to 7 inches in most locations around this region, with
the chance for some locations to report upwards of 8 inches.
Although this will fall on the weekend, with slightly lower
impacts, went ahead and issued a Winter Storm Warning for the
mentioned area. Impacts could linger into Monday, as colder
temperatures overnight will allow for some freezing or re-freeze
of pavement surfaces. Along the southern tier of counties in the
CWA and locations north of I-72, a Winter Weather Advisory has
been issued. Expecting slightly lower amounts of total snowfall in
the 2 to 4 inch range, with the possibility of up to 0.20 inches
of ice in the southern CWA counties. One big concern in this
forecast was the exact location of the freezing line, and where
freezing rain/ice accumulation would develop today with just above
freezing temps expected across the southern CWA.

A lull in precip is expected Monday morning, with the northern CWA
expecting to be done with accumulating snowfall. The deformation
zone band of precip is expected to slide through the region Monday
afternoon, bringing another chance for additional snowfall to
locations in south central and southern Illinois. This will
bring an additional inch of snowfall to the southeast CWA, then
exit the region as the Low finally slides through the Tennessee
Valley Monday night.

Model discrepancy exists with the exact exiting of this system,
with a few models indicating Monday evening/night, while a few
others linger the system 6-12 hours longer. The main concerning
timeframe appears to be the today through Monday morning, when a
majority of the snowfall will occur.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 402 AM CST Sun Dec 15 2019

High pressure and northwesterly winds will shift into the region
Tuesday and Wednesday, bringing the cold conditions back across
the Midwest. Temperatures will be the main concern mid-week, as
lows will fall into the teens. Wind chills will dip into the low
single digits to near 0 Wednesday morning.

As southwesterly winds return over the second half of this week,
temperatures climb back to near 40 around the CWA. This warmer
trend will continue into the weekend, possibly melting much of the
snowfall across the region. Models hint at the return of wet
weather at the end of the week into the start of next weekend,
however at this time probability is low enough the no mention of
any weather exists.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM CST Sun Dec 15 2019

Radar mosiac loop and surface observations shows the area of snow
developing in MO and advecting to the east. Models consistant with
the observation trends that cigs lower to VFR in pcpn and then
into MIVFR to IFR when the heavier pcpn moves in by late
afternoon. This first wave of pcpn associated with the strong warm
advection pattern tonight will produce IFR VSB in snow also into
the morning hours. Progs move this wave through overnight, and so
then the VSBs improve by sunrise to VFR, however with lingering
moisture, cigs should remain in the IFR to low MVFR area through
rest of period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST Monday night for
ILZ071>073.

Winter Storm Warning until midnight CST Monday night for
ILZ049>057-061>063-066>068.

Winter Weather Advisory from 3 PM this afternoon to midnight CST
Monday night for ILZ036>038-040>048.

&&

UPDATE...Goetsch
SYNOPSIS...Goetsch
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Goetsch
Hazardous weather outlook, Dec 15, 11:27 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1127 AM CST Sun Dec 15 2019

ILZ027>031-161200-
Knox-Marshall-Peoria-Stark-Woodford-
1127 AM CST Sun Dec 15 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Accumulating snow is expected this afternoon through tonight. 1 to
3 inches of snow will result in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional light snow is possible Monday afternoon. Minor
accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ036>038-040>048-161200-
Cass-Champaign-De Witt-Fulton-Logan-Mason-McLean-Menard-Piatt-
Schuyler-Tazewell-Vermilion-
1127 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST MONDAY NIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Accumulating snow is expected this afternoon through tonight. 2
to 4 inches of snow will result in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional snow is possible Monday afternoon and evening. Minor
accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ049>057-061>063-066>068-161200-
Christian-Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Macon-Morgan-Moultrie-Sangamon-Scott-Shelby-
1127 AM CST Sun Dec 15 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST MONDAY
NIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Accumulating snowfall is expected this afternoon through tonight.
Three to locally 6 inches of snow are expected which will impact
travel.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Accumulating snowfall will resume Monday afternoon in evening.
In total, snow accumulations of 4 to 7 inches are possible Sunday
afternoon through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ071>073-161200-
Clay-Lawrence-Richland-
1127 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST MONDAY
NIGHT...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Accumulating snowfall is expected this afternoon and will
transition to light freezing rain late this evening before
tapering off. A few inches of snow are expected along with ice
accumulations will impact travel.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Wintry weather will return Monday. In total, 2 to 4 inches of
snow will be possible and up to two tenths of an inch of ice from
Sunday afternoon through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Barker

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Effingham

When
December 15, 1:30 PM CST to December 16, 11:30 PM CST
Where
Effingham forecast zone
Reported by
COOP Observer
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Weather observers reported 5 to 8 inches of snow across Effingham County...including 8.0 inches in Effingham, 7.5 inches in Teutopolis, and 6.5 inches in Watson. Numerous traffic accidents occurred due to snow-covered and slick roads.

Heavy Snow, Cumberland

When
December 15, 2:00 PM CST to December 16, 11:30 PM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Weather observers reported 5 to 7 inches of snow across Cumberland County...including 6.0 inches 3 miles north of Neoga and 5.1 inches in Neoga. Numerous traffic accidents occurred due to snow-covered and slick roads.

Heavy Snow, Shelby

When
December 15, 2:00 PM CST to December 16, 11:30 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers reported 6 to 8 inches of snow across Shelby County...including 7.5 inches in Shelbyville. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Christian

When
December 15, 2:00 PM CST to December 16, 11:30 PM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Weather observers reported 4 to 7 inches of snow across southern Christian County...including 7.0 inches in Pana and 5.8 inches in Morrisonville. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Clark

When
December 15, 2:00 PM CST to December 16, 11:30 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Weather observers reported 4 to 6 inches of snow across western Clark County...including 5.0 inches in Casey. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Jasper

When
December 15, 2:00 PM CST to December 16, 11:30 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Weather observers reported 4 to 6 inches of snow across Jasper County...including 6.2 inches in Newton. Numerous traffic accidents occurred due to snow-covered and slick roads.

Heavy Snow, Coles

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Coles forecast zone
Reported by
COOP Observer
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Weather observers reported 6 to 9 inches of snow across Coles County...including 9.5 inches in Mattoon and 6.4 inches in Charleston. Numerous traffic accidents occurred due to snow-covered and slick roads.

Heavy Snow, Moultrie

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers reported 6 to 8 inches of snow across Moultrie County...including 6.0 inches in Sullivan. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Douglas

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers reported 4 to 7 inches of snow across southwestern Douglas County...including 6.8 inches in Arthur and 4.0 inches in Tuscola. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Edgar

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Weather observers reported 4 to 6 inches of snow across western Edgar County...including 6.3 inches in Brocton. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Macon

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers reported 4 to 6 inches of snow across southern Macon County...including 6.0 inches in Macon. Numerous traffic accidents occurred due to snow-covered and slick roads.

Winter Weather, Sangamon

When
December 15, 2:30 PM CST to December 17, 12:00 AM CST
Where
Sangamon forecast zone
Reported by
COOP Observer
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers reported 4 to 6 inches of snow across Sangamon County...including 5.5 inches in Loami and 4.5 inches in Springfield. Numerous traffic accidents occurred due to snow-covered and slick roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869280, 869279, 869282, 869283, 869284, 869289, 869278, 869281, 869285, 869286, 869287, 869288.